Florida, 2022Tornado in Florida, May 9, 2022
May 9, 2022 · NWS KEY · 1 event in 1 county or zone
Showers and thunderstorms developed in an area of convergence near the far upper Florida Keys as outflow from showers and thunderstorms over mainland south Florida moved southward. A waterspout developed and was observed making landfall along the oceanside of a community within Key Largo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in an area of convergence near the far upper Florida Keys as outflow from showers and thunderstorms over mainland south Florida moved southward. A waterspout developed and was observed making landfall along the oceanside of a community within Key Largo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at May 9, 9:36 AM EST, 5 hours 29 minutes earlier.
Area forecast discussion, May 9, 9:36 AM EST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1036 AM EDT Mon May 9 2022
.DISCUSSION...
Light showers instigated by southward moving boundaries last
night continue to linger in the far edges of the Straits of
Florida where they will eventually drift out of our waters.
Otherwise, KBYX is echo free with visible satellite depicting
clear skies over the island chain. Despite the brief saturated
interval around 2 kft in this morning's 12z RAOB sounding (where
the balloon floated into a nearby cloud base), the overall skew-T
profile from our site is drier than this time yesterday. This
will result in rain chances lower than climatology today as the
oncoming upper level ridge slides in from the north.
&&
.MARINE...
Breezes will freshen across the marine zone today and then turn
to the northeast tonight. The northeast winds will continue to
prevail over the marine zones through Wednesday.
&&
.AVIATION...
VFR conditions will prevail at both EYW and MTH today and into
tonight. Surface winds will be out of the north at around 8 knots
gradually becoming northeast this afternoon.
&&
.CLIMATE...
On this day in 1992, the daily record low temperature of 64F was
recorded at Key West International Airport and the daily record low
temperature of 63F was recorded at the Florida Keys Marathon
International Airport. Temperature records for Key West date back to
1873 while temperature records for Marathon date back to 1951.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&
Public/Marine/Fire...JAM/TW
Aviation/Nowcasts....JAM Data
Acquisition.....SMS
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, May 9, 4:51 AM EST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
551 AM EDT Mon May 9 2022
FLZ076>078-GMZ031>035-042>044-052>055-072>075-101000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
551 AM EDT Mon May 9 2022
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...TODAY AND TONIGHT
Northeast winds will increase to nearly 20 knots this evening,
likely not for more than two hours. After the initial surge, winds
will relax solidly back into the 15 to 20 knot range. Small Craft
Advisories may be required, but are not expected.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A similar, brief surge of winds to near 20 knots is expected
Tuesday and Wednesday evenings. Once again, the duration of 20
knot winds will be very brief, and Small Craft Advisories are not
expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
CLR
Tornado, Monroe
- When
- May 9, 3:05 PM EST
- Where
- Monroe County, 1.29 mi SSW of Rock Harbor
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 15 yd
- Reported by
- Public
- Coordinates
- 25.053, -80.479
A non-supercell-spawned waterspout was observed to have made landfall on the Atlantic side of Key Largo in the Silver Shores Community. A spray ring was visible with the waterspout prior to landfall. Photos revealed damage to a dock railing and a snapped mature coconut palm tree, but no damage to nearby homes was observed. Based on all available information, the tornado was rated EF-0 with maximum winds of 60 to 70 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Michigan, May 9, 2022$303,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, May 9, 20223 in hail · 61 events
- Flood in South Dakota, May 9 to 31, 2022$62,000 · 1 event
- Hail in Minnesota, May 9, 2022$50,000 · 1.5 in hail · 2 events
- Tornadoes and Hail in Wisconsin, May 9, 2022EF1 · 8 events
- Hail in Wisconsin, May 9, 20222.5 in hail · 27 events
- Tornado and Hail in Minnesota, May 9, 2022EF0 · 21 events
- Hail and Damaging Winds in Minnesota, May 9, 20221.75 in hail · 14 events
- Tornado and Hail in Wisconsin, May 9, 2022EF0 · 7 events
- Hail and Damaging Winds in Minnesota, May 9, 20221.25 in hail · 7 events
- Hail and Damaging Wind in South Dakota, May 9, 20221.75 in hail · 6 events
- Hail in Minnesota, May 9, 20221.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021120.